Texas, 2007

Flash Flooding and Flood in Texas, May 24 to 25, 2007

May 24 to 25, 2007 · NWS SJT · 11 events in 8 counties and zones

Thunderstorms developed in the morning hours across the Big Country and gradually intensified as they moved to the south. The thunderstorms produced very heavy rains across the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms developed in the morning hours across the Big Country and gradually intensified as they moved to the south. The thunderstorms produced very heavy rains across the Big Country. Some of the thunderstorms became severe across the Concho Valley and the Heartland during the afternoon with marginally severe hail reported. Thunderstorms blossomed again during the nighttime and caused heavy rains that produced flash flooding along the Interstate 10 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 24, 11:24 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 24, 11:24 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1224 PM CDT THU MAY 24 2007

.AVIATION...NOT MUCH CHANGE TO THE GOING TAFS. JUST EXTENDED THE
FORECAST AND CONTINUED TO SHOW GOOD CHANCES FOR THUNDERSTORMS OVER
THE NEXT 24 HOURS. WITH SOME HEAVY AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 1155 AM CDT THU MAY 24 2007/

UPDATE...
UPDATED ZONES FOR FLASH FLOOD WATCH THROUGH SATURDAY EVENING.
ALSO...INCREASED POPS ACROSS THE CWFA THIS AFTERNOON THROUGH
SATURDAY. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCAL AMOUNTS OF
5 INCHES POSSIBLE THROUGH SATURDAY EVENING. MAY HAVE TO WATCH THE
CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU FOR A FEW SEVERE STORMS
THIS AFTERNOON AND EVENING. SPC HAS A SLIGHT RISK ACROSS THIS AREA.

21

PREV DISCUSSION... /ISSUED 948 AM CDT THU MAY 24 2007/

UPDATE...WILL SEND AN UPDATE TO INCREASE POPS TO CATEGORICAL
ACROSS MOST OF THE BIG COUNTRY AND ALSO INCREASED POPS FURTHER TO
THE SOUTH TO LIKELY BY THIS AFTERNOON ACROSS THE HEARTLAND AND
HILL COUNTRY. IN ADDITION ADJUSTED QPF AMOUNTS SLIGHTLY. OTHERWISE
NO OTHER CHANGES WERE MADE AT THIS TIME.

BRAZZELL

PREV DISCUSSION... /ISSUED 734 AM CDT THU MAY 24 2007/

UPDATE...
SENT A QUICK UPDATE ABOUT 30 MINUTES AGO TO INCREASE POPS TO
DEFINITE ACROSS THE NORTHWEST BIG COUNTRY...AND INCREASE THE LIKELY
POPS A LITTLE MORE AS WELL. AREA OF SHOWERS AND STORMS NOW MOVING
INTO THE BIG COUNTRY. DOES NOT LOOK SEVERE BY ANY STRETCH...BUT
SHOULD BRING SOME DECENT RAINFALL TOTALS.

PREV DISCUSSION... /ISSUED 626 AM CDT THU MAY 24 2007/

AVIATION...
COLD FRONT WITH SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO
KABI (ABILENE) AROUND 16Z...BEFORE BECOMING STATIONARY ALONG
MERTZON...SAN ANGELO...BROWNWOOD LINE 18-19Z. STRATUS WITH MVFR
CIGS HAS MOVED INTO MUSH OF WEST CENTRAL TEXAS AT 11Z AHEAD OF
THE COLD FRONT. MVFR CIGS AT KABI THROUGH MUCH OF TAF
PERIOD...MAY SEE SOME IFR CIGS/VISIBILITIES WITH HEAVIER STORMS
AFTER 16Z. MVFR CIGS SHOULD LEFT TO NEAR VFR BY 17-18Z ACROSS
REST OF WC TEXAS...BUT THEN EXPECT MVFR CIGS/VISIBILITIES IN
SCATTERED SHOWERS AND THUNDERSTORMS AFTER 18Z.

PREV DISCUSSION... /ISSUED 331 AM CDT THU MAY 24 2007/

SHORT TERM...
COLD FRONT MAKING DECENT PROGRESS TOWARDS WEST CENTRAL TEXAS THIS
MORNING...EXTENDING FROM NORTH OF LUBBOCK TO CHILDRESS AT 3 AM.
GIVEN CURRENT SPEED...FRONT SHOULD BE PUSHING INTO THE NORTHWEST
BIG COUNTRY RIGHT AROUND 12Z AND SPREADING SOUTHWARD INTO WEST
CENTRAL TEXAS THROUGH THE DAY. CONVECTION ALSO CONTINUES TO
DEVELOP JUST NORTH OF THE FRONT...SO GIVEN SOME CONVERGENCE ALONG
THE FRONT AND SOME HEATING LATER TODAY...EXPECT AT LEAST SCATTERED
SHOWERS AND STORMS TO SPREAD SOUTHWARD ACROSS WEST CENTRAL TEXAS
TODAY AND TONIGHT. FRONT TO DROP SOMEWHERE INTO WEST CENTRAL
TEXAS...STALL...AND THE BEGIN TO DISSIPATE OVER THE NEXT FEW DAYS.
FRONTAL BOUNDARY IN THE AREA...AND ABUNDANT LOW LEVEL MOISTURE
SCATTERED SHOWERS AND STORMS A GOOD BET FOR THE NEXT FEW DAYS.

LONG TERM...
ABOUT THE TIME THE EFFECTS FROM THE FRONT START TO END...UPPER
TROUGH WANDERS INTO THE AREA TO KICK OFF MORE STORMS FOR THE
WEEKEND. GIVEN THE UNCERTAINTY ON WHERE ALL OF THE FEATURES WILL
END UP...WILL END UP BROAD BRUSHING POPS FOR MUCH OF THE WEEKEND
AND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 77  63  76  62 /  80  80  60  50
SAN ANGELO 	 81  64  78  63 /  60  60  60  50
JUNCTION 	 81  66  78  65 /  50  40  60  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-
MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.

&&

27/27/99
Hazardous weather outlook, May 24, 3:39 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
439 AM CDT THU MAY 24 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-250945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
439 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH THROUGH THE BIG COUNTRY THIS
MORNING...THEN BECOME STATIONARY ALONG A BIG LAKE...SAN
ANGELO...BROWNWOOD LINE IN THE AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT. THE MAIN THREAT WILL
BE LOCALLY HEAVY RAINFALL. A FEW THUNDERSTORMS HOWEVER MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. AREAS ALONG AND WEST
OF A STERLING CITY...MERTZON...SONORA LINE WILL HAVE THE BEST
CHANCE OF SEVERE STORMS DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEAK STATIONARY FRONT WILL CONTINUE TO BE FOCUS FOR THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY. A WEAK
UPPER LEVEL TROUGH WILL MOVE INTO THE REGION THIS WEEKEND INTO
MEMORIAL DAY...BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY. AGAIN...WHILE THE MAIN THREAT WILL BE LOCALLY HEAVY
RAIN...AN ISOLATED STORM COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY POSSIBLY BE NEEDED THIS AFTERNOON OR
EVENING.

The radar

The Dyess AFB radar (KDYX), 31 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 hail, 1 flood. Local standard time, as filed.

Flash Flood, Callahan

When
May 24, 12:55 PM CST to 2:55 PM CST
Where
Callahan County, 5.81 mi NW of Clyde
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.459, -99.570

Four feet of water was reported over the access road of Interstate 20 near Clyde.

Flood, Taylor

When
May 24, 12:55 PM CST to 1:55 PM CST
Where
Taylor County, Abilene
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.450, -99.730

Quite a bit of urban flooding was reported on the eastern side of Abilene along with several street closures.

Hail, Brown

When
May 24, 2:18 PM CST to 2:21 PM CST
Where
Brown County, 4.19 mi S of Bangs
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.660, -99.120

Hail, Runnels

When
May 24, 2:42 PM CST to 2:46 PM CST
Where
Runnels County, Miles
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.600, -100.180

Hail, Runnels

When
May 24, 3:05 PM CST to 3:09 PM CST
Where
Runnels County, Rowena
Measured
1 in hail
Reported by
Post Office
Coordinates
31.650, -100.050

Hail, Runnels

When
May 24, 3:06 PM CST to 3:09 PM CST
Where
Runnels County, Miles
Measured
0.75 in hail
Reported by
Post Office
Coordinates
31.600, -100.180

Flash Flood, Runnels

When
May 24, 3:55 PM CST to 6:00 PM CST
Where
Runnels County, 2.73 mi SE of Ballinger Bruce Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.642, -99.937

Water was reported over the road at the intersection of 2111 and Highway 83.

Hail, McCulloch

When
May 24, 3:55 PM CST to 3:59 PM CST
Where
McCulloch County, 0.59 mi E of Lohn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.320, -99.410

Flash Flood, Sutton

When
May 24, 11:45 PM CST to May 25, 1:45 AM CST
Where
Sutton County, 0.6 mi W of Sonora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.570, -100.640

Highway 2129 was closed off of Loop 312 due to high water across the road.

Flash Flood, Kimble

When
May 25, 2:03 AM CST to 4:03 AM CST
Where
Kimble County, 1.38 mi WSW of Junction
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.472, -99.791

Highway 377 southwest of Juntion was closed due to flooding.

Flash Flood, Crockett

When
May 25, 2:35 AM CST to 5:35 AM CST
Where
Crockett County, 34.82 mi SW of Ozona
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
30.344, -101.613

A bridge between Terrel and Crockett County in southwest Crockett County was impassable due to high water across the Pecos River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35603, 35604, 35605, 35606, 35607, 35608, 35609, 35610, 35611, 35612, 35613.